Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 174, NWS Nashville, TN

May 26, 1997Davidson County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 26, 1997, 11:02 AM CDT for Davidson County, Williamson County, Tennessee. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1997, 11:02 AM CDT (16:02 UTC)
Expired
May 26, 1997, 12:00 PM CDT
In force
58 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Davidson County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 34 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 11:20 AM CDTThunderstorm Wind 50Bellevue, TNA few trees were blown down.
May 26, 11:30 AM CDTThunderstorm Wind 50Franklin, TNWilliamson county EMA reported several trees down around the county.
May 26, 11:30 AM CDTThunderstorm Wind 50Franklin, TNSeveral trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

680 
WUUS1 KBNA 261603 RRA
SVRBNA
TNC037-187-261700-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1102 AM CDT MON MAY 26 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL NOON CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...SOUTHERN DAVIDSON COUNTY...WILLIAMSON COUNTY
 
AT 1100 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED ABOUT 20 MILES WEST
NORTHWEST OF FRANKLIN APPROACHING THE CITY OF FAIRVIEW. THE STORM WAS
MOVING EAST AT 35 MPH AND WILL TREK CLOSE TO THE CITIES OF BRENTWOOD...
FRANKLIN...BELLEVUE...FOREST HILLS AND THE SOUTH SIDE OF NASHVILLE.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:00 AM CDT, 9 hours 2 minutes earlier.

Area forecast discussion, May 26, 2:00 AM CDT, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 AM CDT MON MAY 26 1997

WK FNT CURRNTLY ACRS CNTRL KY IN GUD AGREEMNT TO SAG SWRD ACRS FA AND
EVENTUALLY JUST TO THE S OF MD TN LN BY 00Z WED.  DEEP MSTR AXIS RMNS
ACRS OH VLY THRU PD BUT NEVER-THE-LESS...PLENTY OF MSTR AND INSTBLTY
RMN ACRS RGN FOR SCT TO NMRS SHWRS AND TSTMS.  XPCT WDPSRD CNVCTN TDY
WITH FOCUSG BNDRY MOVG ACRS AREA.  THINGS SEEM TO BE LEANG MORE TWRD
A SCT NATURE TNGT/TUE BUT MCS DVLPMT NOT OUT OF QUESTN TNGT ACRS AR/MO
WHICH WUD EVENTUALLY SLIDE ALNG FNTL BNDRY INTO W-MD TN (DONT WANT ANY
OF THAT).  IN FACT...CHCS LUK PRETTY GUD FOR JUST THAT SO LKLY NOT A
BAD CALL.  IF MCS DOES FORM TNGT...SUNRISE WILL KILL IT AND XPCT SCT
TRWS TO REDVLP TUE AFTN.

ALL-IN-ALL...FCST NEEDS ONLY SML CHGS.

BNA 81/63/79 665

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:45 PM CDTSevere Thunderstorm WarningOHXRobertson60 min
May 26, 9:13 AM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart47 min
May 26, 9:47 AM CDTSevere Thunderstorm WarningOHXBenton28 min
May 26, 9:57 AM CDTSevere Thunderstorm WarningOHXHouston, Humphreys33 min
May 26, 10:25 AM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys50 min
May 26, 10:52 AM CDTSevere Thunderstorm WarningOHXCheatham38 min
May 26, 11:45 AM CDTSevere Thunderstorm WarningOHXMarshall, Maury45 min
May 26, 12:02 PM CDTSevere Thunderstorm WarningOHXRutherford43 min
May 26, 12:24 PM CDTSevere Thunderstorm WarningOHXDickson, Williamson51 min
May 26, 1:15 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson45 min
May 26, 2:43 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Rutherford47 min
May 26, 3:40 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne50 min
May 26, 3:47 PM CDTSevere Thunderstorm WarningOHXMarshall28 min
May 26, 4:03 PM CDTSevere Thunderstorm WarningOHXBedford, Lincoln, Moore42 min
May 26, 4:09 PM CDTTornado WarningOHXBedford, Lincoln, Moore36 min
May 26, 4:31 PM CDTSevere Thunderstorm WarningOHXLawrence29 min
May 26, 5:10 PM CDTSevere Thunderstorm WarningOHXFranklin, Lincoln35 min
May 26, 5:32 PM CDTSevere Thunderstorm WarningOHXGiles43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.